Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

July 24, 2023Morgan County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 24, 2023, 8:21 PM EDT for Morgan County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 8:21 PM EDT (00:21 UTC)
Expired
Jul 24, 2023, 8:45 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Hail
0.88 in
Wind
55

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS83 KIND 250021
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
821 PM EDT Mon Jul 24 2023
 
INZ053-054-062-250045-
Owen IN-Morgan IN-Monroe IN-
821 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Monroe,
southwestern Morgan and northeastern Owen Counties through 845 PM
EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Spencer, or 18 miles northwest of Bloomington,
moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern
Monroe, southwestern Morgan and northeastern Owen Counties, including
the following locations... Gosport, Paragon, Stinesville, Devore,
Quincy and Ellettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and west central Indiana.

&&

LAT...LON 3944 8678 3947 8673 3947 8669 3950 8669
      3951 8667 3935 8640 3920 8666
TIME...MOT...LOC 0021Z 323DEG 28KT 3941 8668 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$
AGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 24, 7:18 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 24, 7:18 PM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
718 PM EDT Mon Jul 24 2023

...Updated Aviation Discussion...

.Short Term...(This evening through Tuesday)
Issued at 130 PM EDT Mon Jul 24 2023

-A few strong to severe storms across southern Indiana this evening

Rest of Today.

As of early this afternoon, diurnally driven cu is just beginning to
form with a slightly slower evolution compared to the last few days.
Some thin smoke from Canadian fires aloft may be helping to slow the
diurnal heating. Convective temperatures will be reached by 3 PM
with 1200-1500 J/kg of SB CAPE. Unlike yesterday, the column is much
more moist which will limit entrainment and allow the CAPE to be
better utilized by thunderstorms. Instability increases further
south and east of Indianapolis with around 30kts of effective bulk
shear which will be more than enough for a few strong to severe
storms later today.

Current thoughts are the best timeframe for thunderstorms will be
from 19Z to 00Z with the potential for storms to linger later into
the evening hours.  Hail will be the primary threat, but can't rule
out a strong wind gust or two.

Tonight.

Generally conditions are expected for the overnight hours with the
potnetial for a few additional showers and storms through midnight.
The diurnally driven cu field overhead will gradually dissipate
after sunset as the PBL begins to decouple. With the expected
higher coverage of rain, fog looks to return again late tonight
into tomorrow morning with stronger model signals compared to the
last few days that have overperformed model expectations. The
influx of greater surface moisture will combine with otherwise
favorable wind and sky conditions to create periods of potentially
dense fog across south central Indiana.

Tuesday.

Even warmer conditions arrive tomorrow with the return to 90 degrees
likely in spots.  Model soundings show dryness through the column
with humid air generally limited to the far southwestern counties.
Convective temperatures will not be met which will limitconvection
will be at the afternoon cu and prevent thunderstorms from
forming, especially with the very marginal lapse rates above the
top of the boundary layer. 70 degree dewpoints don't look to
arrive for most until later in the week, but near Vincennes,
higher surface moisture could bring heat indices into the mid 90s.
If a shower does form, it would likely be down in that direction.

&&

.Long Term...(Tuesday night through Monday)
Issued at 130 PM EDT Mon Jul 24 2023

-Potential for strong to severe storms Wednesday night
-Heat indices near 100 at times Thursday and Friday

Tuesday Night through Friday.

Quiet conditions will continue into the start of the long term
period with temperatures continuing to gradually warm along with
more frequent periods of 70 degree dewpoints. Coverage of highs in
the 90 on Wednesday will be slightly higher compared to Tuesday with
heat indices in the mid 90s across the area.  A seasonably strong
shortwave is expected to pass through the Great Lakes region late in
the evening to overnight hours with the potential for an impactful
MCS. Confidence on the formation, track, and intensity of this
system remains fairly low, but current thoughts are areas north of
Indianapolis towards Chicago would be where the better potential
would be.  Severe weather looks likely if the system maintains and
will need to be monitored in the coming days.

Temperatures Thursday will be dependent on the coverage of clouds in
the aftermath of the potential MCS, but could see temperatures rise
well into the low 90s with the highest temperatures thus far this
summer if the track ends up north of central Indiana which is where
current thoughts align. Rain chances look minimal but non-zero with
little to no forcing, but plenty of instability due to the better
surface moisture. The warmest night of the year so far is also
expected for Thursday night with lows only falling into the mid 70s.
Similar conditions expected on Friday with low to mid 90 degree
temperatures and heat indices near 100.

Saturday and Sunday.

Northwesterly flow aloft becomes more predominant Saturday into
Sunday with increasing rain chances and cooler temperatures
expected. Timing and coverage of thunderstorms remains very
uncertain, but do think that at least one round of rain looks likely
during the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 718 PM EDT Mon Jul 24 2023

Impacts:
-MVFR to potentially LIFR vsbys from 10Z to 13Z.

Discussion:

Diurnally driven thunderstorms will taper off over the next few
hours, with convection only a marginal threat at IND and BMG. Clouds
will then clear after sunset. Winds will remain light and variable
through the period with a predominantly southerly direction. Patchy
fog with MVFR vsbys will return late tonight and may become as
restrictive as LIFR if a terminal receives heavy rain. An isolated
thundrestorm cannot be ruled out tomorrow afternoon at KBMG and
KHUF, but otherwise VFR conditions expected tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...White
Long Term...White
Aviation...Updike
Hazardous weather outlook, Jul 24, 2:11 PM EDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
211 PM EDT Mon Jul 24 2023

INZ021-028>031-035>049-051>057-060>065-067>072-251815-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
211 PM EDT Mon Jul 24 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected at times through
the evening. An few strong to severe storms possible, especially
across the southern and eastern portions of the forecast area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are expected at times through
this week. Strong to severe storms may return Wednesday night. Peak
afternoon heat index values will approach the upper 90s to around
100 degrees at times from mid week into the early weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed later
today and to monitor future forecast updates regarding Wednesday's
thunderstorm chances.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 24, 7:02 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
702 PM EDT Mon Jul 24 2023

INZ071-242330-
Jackson IN-
702 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern Jackson
County through 730 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 10 miles southwest of Seymour, moving southeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Jackson County, including the following locations... Vallonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana.

&&

LAT...LON 3878 8606 3877 8607 3878 8609 3886 8618
      3893 8612 3888 8584 3877 8598 3877 8599
      3876 8601 3877 8602 3876 8603
TIME...MOT...LOC 2302Z 292DEG 25KT 3887 8606

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AGM
Local storm report, Jul 24, 7:08 PM EDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
708 PM EDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Hail             Rushville               39.61N 85.45W
07/24/2023  M0.75 inch       Rush               IN   Public

&&

BH
Special weather statement, Jul 24, 7:11 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
711 PM EDT Mon Jul 24 2023

INZ056-057-242345-
Rush IN-Shelby IN-
711 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northeastern Shelby
and west central Rush Counties through 745 PM EDT...

At 710 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Shelbyville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Shelby
and west central Rush Counties, including the following locations...
Morristown, Arlington and Manilla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Indiana.

&&

LAT...LON 3951 8564 3963 8584 3970 8581 3965 8553
TIME...MOT...LOC 2310Z 293DEG 22KT 3965 8575

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Jul 24, 7:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
729 PM EDT Mon Jul 24 2023

INZ071-250000-
Jackson IN-
729 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern Jackson
County through 800 PM EDT...

At 729 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 13 miles southwest of Seymour, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Jackson County, including the following locations... Crothersville.

This includes Interstate 65 between mile markers 37 and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Indiana.

&&

LAT...LON 3873 8589 3875 8590 3876 8591 3875 8591
      3876 8594 3875 8595 3876 8596 3875 8598
      3877 8598 3876 8601 3877 8602 3876 8603
      3878 8606 3878 8609 3877 8610 3879 8614
      3886 8599 3880 8580 3874 8584 3873 8587
TIME...MOT...LOC 2329Z 312DEG 19KT 3880 8604

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

AGM
Special weather statement, Jul 24, 7:58 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
758 PM EDT Mon Jul 24 2023

INZ045-053-054-250030-
Owen IN-Morgan IN-Putnam IN-
758 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of west central Morgan,
northeastern Owen and southeastern Putnam Counties through 830 PM
EDT...

At 757 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Greencastle, or 26 miles northwest of Bloomington,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central
Morgan, northeastern Owen and southeastern Putnam Counties, including
the following locations... Eminence, Cloverdale, Devore and Quincy.

This includes Interstate 70 between mile markers 41 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Indiana.

&&

LAT...LON 3952 8683 3958 8677 3948 8652 3936 8674
TIME...MOT...LOC 2357Z 311DEG 19KT 3952 8672

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AGM
Special weather statement, Jul 24, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
821 PM EDT Mon Jul 24 2023

INZ053-054-062-250045-
Owen IN-Morgan IN-Monroe IN-
821 PM EDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of northwestern Monroe,
southwestern Morgan and northeastern Owen Counties through 845 PM
EDT...

At 821 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Spencer, or 18 miles northwest of Bloomington,
moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Monroe, southwestern Morgan and northeastern Owen Counties, including
the following locations... Gosport, Paragon, Stinesville, Devore,
Quincy and Ellettsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and west central Indiana.

&&

LAT...LON 3944 8678 3947 8673 3947 8669 3950 8669
      3951 8667 3935 8640 3920 8666
TIME...MOT...LOC 0021Z 323DEG 28KT 3941 8668

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:15 PM EDTSpecial Weather StatementINDGreene30 min
Jul 24, 10:44 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Martin3 hr

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.